Journal of the Mathematical Society of Japan

Regularity and scattering for the wave equation with a critical nonlinear damping

Grozdena TODOROVA, Davut UĞURLU, and Borislav YORDANOV

Full-text: Open access

Abstract

We show that the nonlinear wave equation u+ut3=0 is globally well-posed in radially symmetric Sobolev spaces Hradk(R3)× Hradk-1(R3) for all integers k>2. This partially extends the well-posedness in Hk(R3)× Hk-1(R3) for all k [1,2], established by Lions and Strauss[12]. As a consequence we obtain the global existence of C solutions with radial C0 data. The regularity problem requires smoothing and non-concentration estimates in addition to standard energy estimates, since the cubic damping is critical when k=2. We also establish scattering results for initial data (u,ut)|t=0 in radially symmetric Sobolev spaces.

Article information

Source
J. Math. Soc. Japan, Volume 61, Number 2 (2009), 625-649.

Dates
First available in Project Euclid: 13 May 2009

Permanent link to this document
https://projecteuclid.org/euclid.jmsj/1242220725

Digital Object Identifier
doi:10.2969/jmsj/06120625

Mathematical Reviews number (MathSciNet)
MR2532904

Zentralblatt MATH identifier
1180.35363

Subjects
Primary: 35L15: Initial value problems for second-order hyperbolic equations 35L70: Nonlinear second-order hyperbolic equations
Secondary: 37L05: General theory, nonlinear semigroups, evolution equations

Keywords
wave equation nonlinear damping regularity

Citation

TODOROVA, Grozdena; UĞURLU, Davut; YORDANOV, Borislav. Regularity and scattering for the wave equation with a critical nonlinear damping. J. Math. Soc. Japan 61 (2009), no. 2, 625--649. doi:10.2969/jmsj/06120625. https://projecteuclid.org/euclid.jmsj/1242220725


Export citation

References

  • H. Bahouri and P. Gérard, High frequency approximation of solutions to critical nonlinear wave equations, Amer. J. Math., 121 (1999), 131–175.
  • J. Bourgain, Global wellposedness of defocusing critical nonlinear Schr$\ddot{\text{o}}$dinger equation in the radial case, J. Amer. Math. Soc., 12 (1999), 145–171.
  • J. Colliander, M. Keel, G. Staffilani, H. Takaoka and T. Tao, Global well-posedness and scattering in the energy space for the critical nonlinear Schr$\ddot{\text{o}}$dinger equation in $R^{3}$, Ann. of Math. (2), 167 (2008), 767–865.
  • J.-M. Delort, Existence globale et comportement asymptotique pour l'quation de Klein-Gordon quasi linaire donnes petites en dimension 1, (French) [Global existence and asymptotic behavior for the quasilinear Klein-Gordon equation with small data in dimension 1] Ann. Sci. École Norm. Sup. (4), 34 (2001), 1–61.
  • M. Grillakis, Regularity and asymptotic behaviour of the wave equation with a critical nonlinearity, Ann. of Math. (2), 132 (1990), 485–509.
  • L. Hörmander, Lectures on Nonlinear Hyperbolic Differential Equations, Mathématiques & Applications, 26, Springer-Verlag, Berlin, 1997.
  • J.-L. Joly, G. Metivier and J. Rauch, Nonlinear hyperbolic smoothing at a focal point, Michigan Math. J., 47 (2000), 295–312.
  • S. Klainerman and M. Machedon, Space-time estimates for null forms and the local existence theorem, Comm. Pure Appl. Math., 46 (1993), 1221–1268.
  • S. Klainerman and G. Ponce, Global, small amplitude solutions to nonlinear evolution equations, Comm. Pure Appl. Math., 36 (1983), 133–141.
  • H. Kubo, Asymptotic behavior of solutions to semilinear wave equations with dissipative structure, Discrete Contin. Dyn. Syst., 2007, Dynamical Systems and Differential Equations, Proceedings of the 6th AIMS International Conference, suppl., pp. 602–613.
  • J. Liang, Nonlinear Hyperbolic Smoothing at a Focal Point, PhD dissertation, 2002.
  • J.-L. Lions and W. A. Strauss, Some non-linear evolution equations, Bull. Soc. Math. France, 93 (1965), 43–96.
  • T. Matsuyama, Asymptotics for the nonlinear dissipative wave equation, Trans. Amer. Math. Soc., 355 (2003), 865–899.
  • K. Mochizuki, Decay and asymptotics for wave equations with dissipative term, Lecture Notes in Phys., 39, Springer-Verlag, 1975, pp. 486–490.
  • K. Nakanishi, Scattering theory for nonlinear Klein-Gordon equation with Sobolev critical power, Internat. Math. Res. Notices, (1999), no. 1, 31–60.
  • J. Shatah and M. Struwe, Regularity results for nonlinear wave equations, Ann. of Math. (2), 138 (1993), 503–518.
  • J. Shatah and M. Struwe, Geometric wave equations, Courant Lecture Notes in Mathematics, 2, New York University, Courant Institute of Mathematical Sciences, New York; American Mathematical Society, Providence, RI, 1998.
  • W. A. Strauss, Nonlinear wave equations, CBMS Regional Conference Series in Mathematics, 73, Published for the Conference Board of the Mathematical Sciences, Washington, DC; American Mathematical Society, Providence, RI, 1989.
  • M. Struwe, Globally regular solutions to the $u^{5}$-Klein-Gordon equations, Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4), 15 (1988), 495–513.
  • H. Sunagawa, Large time behavior of solutions to the Klein-Gordon equation with nonlinear dissipative terms, J. Math. Soc. Japan, 58 (2006), 379–400.
  • T. Tao, Global well-posedness and scattering for the higher-dimensional energy-critical non-linear Schrödinger equation for radial data, New York J. Math., 11 (2005), 57–80.
  • T. Tao, Spacetime bounds for the energy-critical nonlinear wave equation in three spatial dimensions, Dyn. Partial Differ. Equ., 3 (2006), 93–110.
  • T. Tao, M. Visan and X. Zhang, Global well-posedness and scattering for the mass-critical nonlinear Schrödinger equation for radial data in high dimensions, Duke Math. J., 140 (2007), 165–202.